Connecticut, 2017

Winter Storm in Connecticut, December 9 to 10, 2017

December 9 to 10, 2017 · NWS BOX · 3 events in 3 counties and zones

Low pressure from the Gulf of Mexico moved up the USA East Coast spreading snow and rain across Southern New England during the 9th. The storm moved off through the Maritimes during the night of the 9th.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

Low pressure from the Gulf of Mexico moved up the USA East Coast spreading snow and rain across Southern New England during the 9th. The storm moved off through the Maritimes during the night of the 9th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Dec 9, 6:55 AM EST, 5 minutes earlier.

Area forecast discussion, Dec 9, 6:55 AM EST, 5 minutes before
Area Forecast Discussion
National Weather Service Taunton MA
655 AM EST Sat Dec 9 2017

.SYNOPSIS...

Low pressure passing east of Nantucket will bring a general 3 to
7 inches of snow northwest of the Cape Cod Canal later this
morning continuing into tonight. Mainly dry and chilly weather
follows Sunday into Monday other than a brief passing snow
shower or two. Low pressure approaching from the west late
Monday night into Tuesday will likely bring a period of snow/ice
across the interior with mainly rain on the coastal plain. A
shot of arctic air follows Wednesday into Thursday and wind
chills may drop below zero.

&&

.NEAR TERM /THROUGH TONIGHT/...

*** Moderate snow event for southern New England will occur today ***
*** Snowfall accums nearing 3-7 inches are anticipated ***

655 am update...

Only change to previous forecast was to slow down the arrival time
of the snow given low level dry air and initial weak returns.  We
should see light snow overspread the Boston to Providence corridor
by mid-late morning, but may hold off until lunchtime across parts
of the interior.  The steadiest snow will occur this afternoon and
early evening.

Previous Discussion Below...

Near term Analysis...

Latest water vapor imagery continues to show digging northern
shortwave into the Great Lakes/Chicago region. Down south, southern
stream wave continues to push moisture plume up the eastern seaboard
as the longwave trough begins to sharpen. Continue to watch and see
if the northern stream wave will be able to capture the southern to
help pull the bulk of the moisture back into the region this
morning. Right now the bulk of the precip continues to remain across
the Mid-Atlantic and offshore, with Nantucket receiving on and off
showers.

Overview...

00z guidance members continue to remain in agreement for today's
event. The RGEM however was on the beefier side with its QPF thus
went ahead and discounted it. Overall, sharpening upper level trough
due to potent northern stream wave will continue to dig through the
pattern this morning. Southern stream wave which brought record
breaking snow to the Deep South will begin to advect towards the
Northeast after developing a surface low off the Carolina coast.
These two pieces of the energy will try to phase the pattern later
today pushing the low up towards the 40N/70W benchmark. This will
help push the deep layer moisture over the region and with
approaching upper level jet and QG forcing expect precip to fall for
most of the day today and into tonight. Surface low will continue to
deepen tonight as it moves towards the Maritimes.

Details...

QPF: Models remain in agreement with the ongoing forecast. Axis of
heavier precip remains across the I-95 corridor and points east near
0.7 inches with 1 inch near Nantucket. QPF lesses as you move
westward. Concern about the uptick in the RGEM as moisture
associated with this system is from the Gulf leading to 2 STD above
normal for PWATS. Something to keep in mind today. Will have to also
watch and see how much moisture back towards the region today as
upper level wave digs into the Ohio Valley. The HRRR and RAP may be
on that trend with less QPF for the first half of the day, and then
quickly increasing it later today and into tonight. This may be due
to the northern upper level jet streak approaching the region. Still
time to adjust if needed. Overall blended the EC with Hi-res
guidance to get ongoing QPF forecast.

P-TYPE: Mainly a rain and snow event for most of southern New
England. Biggest question is where the rain/snow line will set-up.
Current temps across the region are still in the mid to low 30s,
warmer as you get near the coast. However, dewpoints are well into
the 20s and with wet-bulb processes taking place this morning, temps
will fall below freezing, resulting in snow. Nantucket may be more
mix at the onset, but should remain mainly rain as they will be
within the warm layer for much of the event. Hi-res guidance as well
as the NCAR and HREF show a coastal front setting up across
immediate coastal Plymouth and the Canal. Winds remaining more to
the Northeast on the east side of the front will result in temps
warming into the mid 30s. Thus more rain than snow. While on the
west side of the front, due northerly winds will keep temps below
freezing. Guidance has been a bit wobbling on the frontal placement
so it will have to be watched closely as amounts could be enhanced
just west of the front. Lastly, weak warm nose in the low levels may
result in some p-type issues for the immediate south coast. Cannot
rule out some sleet late this afternoon into the evening hours. The
warm nose will quickly depart tonight as cold air ushers in from the
west.

One thing that was noticed this morning was that once winds switch
to the northwest late this evening/tonight, some of the hi-res
guidance is increasing 2m temps into the upper 30s to low 40s.
Perhaps they are indicating that mixing will take place resulting
in a brief warm-up. If this does occur, believe models temps may be
a bit to warm as soundings keep a good portion of the profile at or
below freezing.

Snowfall & Intensity: Forecast snowfall amounts are similar to the
previous shift with just a few slight adjustments. Generally
anticipating a 4-7 inch event with higher amounts along the I-495
belt down towards the Rhode Island hills. This region has enough
QPF, cooler temps, and the high terrain to help result in a few 8
inch amounts. While there weren't a lot of changes to the snowfall
amounts, one region that will have to be watch is the MA coastal
plain. If the coastal front sets-up east then currently forecast
then this area may see higher amounts and thus an upgrade to the
warning may be needed. Snowfall intensity will be generally light
with some modest bursts today. There is some descent lift in the
snow growth region, but overall it is fairly marginal through the
entire event. F-gen banding may develop as indicated by some
guidance members which could help produce some banding. Perhaps one
over southeast MA and the other across the interior/western MA.
Still have to wait for these potential bands to set-up as they could
still change. Overall a light snowfall intensity with some on-off
bands which could lower vsbys and help increase snowfall rate to
near 1 inch.

Generally speaking this is a moderate snow event for the region with
ranges between 3-7 inches. Higher amounts if bands end-up setting up
across the region. But overall anticipate snow to be light with some
brief moderate bursts through the day. Just a reminder, this is the
first snowfall of the season so motorist should use caution if
traveling. Snowfall will begin to taper off from west to east during
the overnight hours with perhaps lingering snow showers across the
east coast towards daybreak.

&&

.SHORT TERM /SUNDAY/...

Sunday...

Strong shortwave energy will swing across the region Sunday.  This
will probably result in a few lingering snow showers Sunday morning,
especially across eastern MA where moisture is deeper.  Otherwise, a
mainly dry but blustery day is on tap. High temps should recover
well into the 30s to near 40 with partial sunshine.  Any lingering
road issues should improve by afternoon with temps above freezing.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...

Highlights...

* Chilly weather Sunday night and Monday

* Some snow/ice likely late Mon night/Tue AM across the interior,
  but mainly rain along and southeast of the BOS-PVD corridor

* Shot of arctic air Wed/Thu and it will be windy for a time.

Details...

Sunday night and Monday...

Upper trough over the northeast will result in continued chilly
weather.  Low temps Sun night will mainly be in the upper teens to
the middle 20s.  High temps on Mon will recover well into the 30s to
near 40.  While the majority of this time will feature dry weather,
a shortwave may bring a brief passing snow shower or two late Sun
night/early Mon with the best chance across southern sections.

Monday night and Tuesday...

Low pressure will be tracking eastward from the Great Lakes late Mon
night and Tue, likely passing to our north.  This should generate a
decent low level jet over an antecedent cold airmass.  This will
probably generate a period of snow/ice northwest of I-95 and
especially the distant interior late Mon night/Tue am.  While this
does not look to be a big storm there is the potential for an impact
to the Tuesday morning rush hour.  Along and southeast of the Boston
to Providence corridor, enough southeast boundary layer wind will
probably result in precipitation mainly in the form of rain.

Tuesday night into Thursday...

Impressive northern stream shortwave/arctic cold front may generate
a few snow showers Tuesday night and Wednesday.  Given the potential
strength of the shortwave, can not rule out at least a low risk for
a period of some inverted trough snow with developing ocean storm.
Latest guidance indicates that it may develop too late for a classic
Noreaster in our region, but still bears some watching in the Tue
night early Wed time frame.  Otherwise, main story will be shot of
arctic air Wed into Thu with potential for wind chills to drop below
zero.  It also may become quite windy for a time.

Thursday night and Friday...

Temperatures will moderate by Friday ahead of another shortwave.
Will have to keep an eye on the potential for a period of wintry
precipitation, but confidence is quite low at this time.

&&

.AVIATION /12Z SATURDAY THROUGH WEDNESDAY/...
Forecaster Confidence Levels...
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Sunday/...

Today and tonight...high confidence on trends but lower and precise
details.

Trending MVFR in the morning with -SN overspreading the area.
conditions will deteriorate toward IFR in periods of SN during the
afternoon. SN to RA across the Plymouth county coast and Cape Cod
this afternoon and perhaps briefly onto the immediate south coast.

Thinking runways are going to remain mostly wet along the coast,
with temperatures fluttering in and around freezing, rain mixing in.
Although, for those along the coastal-N, towards later after-noon
into evening, expecting snow accumulation up through around midnight
when snow tapers off.

Preliminary Forecast Terminal Snow Totals...

KBOS...4-7"
KPVD...3-6"
KBDL...3-6"

KBOS Terminal...High confidence in TAF. Snow will begin after 14-15z
and conditions will fall through the day. Snow should taper after
03z. SNRA approaches Logan from S/E but likely remains mostly SN.
Runways may remain wet through early afternoon, accumulating later
into evening with forecast SN that tapers off overnight.

KBDL Terminal...High confidence in TAF. Snow will begin after 15z.
Light to occasionally moderate snow continues into early
evening.  Snow tapering during the late evening into the overnight
hours.

Sunday...High confidence. Any lingering snow showers end Sunday
morning with conditions improving to VFR. NW wind gusts of 25
knots.

Outlook /Sunday Night through Wednesday/...

Sunday Night: VFR. Breezy. Slight chance SHSN.

Monday: VFR. Breezy.

Monday Night: Mainly VFR, with areas IFR possible. Breezy. SN.

Tuesday: Mainly MVFR, with areas IFR possible. Windy with local
gusts to 30 kt. Chance RA, chance SN, slight chance SHRA.

Tuesday Night: MVFR/IFR conditions possible. Windy with local
gusts to 30 kt. Slight chance SHSN.

Wednesday: Mainly IFR, with local MVFR possible. Windy with
gusts to 35 kt. Slight chance SHSN.

&&

.MARINE...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Sunday/...High confidence.

Today and tonight...
Low pres off the NC coast this morning tracks over or near 40N/70W
this evening. NE winds increase to 20-25 kt by evening resulting in
the building of seas. SCA have been issued.  Rain and snow will
reduce vsby today and tonight and slowly taper by daybreak.

Sunday...Northwest wind gusts of 25 to 30 knots anticipated in
the cold air advection pattern. Marine headlines continue.

Outlook /Sunday Night through Wednesday/...

Sunday Night: Moderate risk for Small Craft Advisory winds with
gusts up to 25 kt. Rough seas up to 10 ft. Slight chance of
rain showers, slight chance of snow showers.

Monday: Low risk for Small Craft Advisory winds with gusts up
to 25 kt. Local rough seas.

Monday Night: Winds less than 25 kt. Areas of seas approaching
5 ft. Rain likely.

Tuesday: Moderate risk for Small Craft Advisory winds with
gusts up to 30 kt. Local rough seas. Rain likely, slight chance
of rain showers.

Tuesday Night: Moderate risk for Small Craft Advisory winds
with gusts up to 30 kt. Areas of rough seas. Slight chance of
rain showers, slight chance of snow showers. Areas of
visibility 1 to 3 nm.

Wednesday: Moderate risk for gale force winds with gusts up to
40 kt. Rough seas up to 13 ft. Slight chance of snow showers.
Visibility 1 to 3 nm.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...Winter Weather Advisory until 7 AM EST Sunday for CTZ002-003.
     Winter Storm Warning until 7 AM EST Sunday for CTZ004.
MA...Winter Weather Advisory until 7 AM EST Sunday for MAZ002-003-
     008>011-016>021.
     Winter Storm Warning until 7 AM EST Sunday for MAZ004>007-
     012>015-026.
RI...Winter Weather Advisory until 7 AM EST Sunday for RIZ002-
     004>007.
     Winter Storm Warning until 7 AM EST Sunday for RIZ001-003.
MARINE...Small Craft Advisory from 4 PM this afternoon to 7 AM EST
     Monday for ANZ231>235-237-250-251.
     Small Craft Advisory from 1 PM this afternoon to 7 AM EST
     Monday for ANZ254>256.

&&

SYNOPSIS...Dunten/Frank
NEAR TERM...Frank/Dunten
SHORT TERM...Frank
LONG TERM...Frank
AVIATION...Dunten/Frank
MARINE...Dunten/Frank
Hazardous weather outlook, Dec 9, 4:11 AM EST, 2 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Taunton MA
411 AM EST Sat Dec 9 2017

CTZ004-MAZ004>007-012>015-026-RIZ001-003-100915-
Windham CT-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Southern Worcester MA-
Western Norfolk MA-Southeast Middlesex MA-Suffolk MA-
Northern Middlesex MA-Northwest Providence RI-Western Kent RI-
411 AM EST Sat Dec 9 2017

...WINTER STORM WARNING IN EFFECT UNTIL 7 AM EST SUNDAY...

This Hazardous Weather Outlook is for northern Connecticut, central
Massachusetts, eastern Massachusetts, northeastern Massachusetts
and northern Rhode Island.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

Late Monday night into Tuesday...

A period of accumulating snow/ice appears likely northwest of the
Boston to Providence corridor late Monday night into part of Tuesday
and especially across the high terrain. While this does not look
like a major storm at this time, there is the potential that the
Tuesday morning rush hour will be impacted. Along and southeast of
the Boston to Providence corridor, enough mild air should come in off
the ocean to result in mainly rain.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

CTZ002-003-MAZ002-003-008>011-016>021-RIZ002-004>007-100915-
Hartford CT-Tolland CT-Western Franklin MA-Eastern Franklin MA-
Western Hampshire MA-Western Hampden MA-Eastern Hampshire MA-
Eastern Hampden MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Southeast Providence RI-Eastern Kent RI-
Bristol RI-Washington RI-Newport RI-
411 AM EST Sat Dec 9 2017

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 AM EST SUNDAY...

This Hazardous Weather Outlook is for northern Connecticut, eastern
Massachusetts, southeastern Massachusetts, western Massachusetts,
northern Rhode Island and southern Rhode Island.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

Late Monday night into Tuesday...

A period of accumulating snow/ice appears likely northwest of the
Boston to Providence corridor late Monday night into part of Tuesday
especially across the high terrain. While this does not look like a
major storm at this time, there is the potential that the Tuesday
morning rush hour will be impacted. Along and southeast of the Boston
to Providence corridor, enough mild air should come in off the ocean
to result in mainly rain.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

MAZ022>024-RIZ008-100915-
Barnstable MA-Dukes MA-Nantucket MA-Block Island RI-
411 AM EST Sat Dec 9 2017

This Hazardous Weather Outlook is for southeastern Massachusetts
and southern Rhode Island.

.DAY ONE...Today and Tonight.

1 to 3 inches of snow may fall across portions of the Upper Cape this
morning before precipitation changes to rain this afternoon.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

ANZ230>237-250-251-254>256-100915-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
411 AM EST Sat Dec 9 2017

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Wednesday into Thursday...

A period of gale force wind gusts are possible for a time Wednesday
into early Thursday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/NWSBoston

You can follow us on Twitter at
@NWSBoston

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter storm. Local standard time, as filed.

Winter Storm, Windham

When
December 9, 7:00 AM EST to December 10, 12:00 AM EST
Where
Windham forecast zone
Reported by
Amateur Radio
Coordinates
41.827, -71.977 (the zone’s center; the record gives no point)

Four to seven inches of snow fell on Windham County.

Winter Storm, Hartford

When
December 9, 8:00 AM EST to December 10, 12:15 AM EST
Where
Hartford forecast zone
Reported by
Trained Spotter
Coordinates
41.819, -72.572 (the zone’s center; the record gives no point)

Five to seven and one-half inches of snow fell across Hartford County.

Winter Storm, Tolland

When
December 9, 8:00 AM EST to December 10, 1:00 AM EST
Where
Tolland forecast zone
Reported by
Trained Spotter

Five to seven and one-half inches of snow fell on Tolland County.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2017Every state in 2017This day in weather historyWarnings in Connecticut, December 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 727620, 727617, 727618.